Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 7, 2017, 3:06 PM MDT for Alamosa County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 3:06 PM MDT (21:06 UTC)
- Expired
- Aug 7, 2017, 4:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Pueblo, CO
County Alamosa County, CO
The radar
The Pueblo radar (KPUX), 146 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
293
WWUS85 KPUB 072106
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
306 PM MDT MON AUG 7 2017
COZ069>073-087-072200-
Southern San Luis Valley CO-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
306 PM MDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WEST
CENTRAL HUERFANO...SOUTHEASTERN SAGUACHE AND NORTH CENTRAL COSTILLA
COUNTIES UNTIL 400 PM MDT...
At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Sand Dunes, or 24 miles northeast of Alamosa, moving southeast
at 15 mph.
Heavy rain, gusty winds to around 40 mph, half inch hail and
lightning are expected with this storm.
Locations impacted include...
Great Sand Dunes, Blanca Peak and possibly Red Wing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3769 10571 3784 10558 3775 10527 3759 10534
3750 10551
TIME...MOT...LOC 2104Z 305DEG 14KT 3773 10558
$$
LWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:53 PM MDT, 13 minutes earlier.
Area forecast discussion, Aug 7, 2:53 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 253 PM MDT Mon Aug 7 2017 .SHORT TERM...(This evening through Tuesday) Issued at 132 PM MDT Mon Aug 7 2017 ...Monsoon Resumes... Just can't shake it this summer. Ample moisture is back over the region. Satellite estimates put the Total Precipitable Water over southern Colorado at generally 120 to 140 percent of average. Dewpoints are high, too, generally mid 50s to lower 60s across the plains, with mid 40s to lower 50s high valleys. Water vapor shows plenty of monsoonal moisture over the region, especially over the northern two thirds of the forecast area. At least one upper disturbance is visible in satellite over western Colorado at this time. Potential Vorticity (PV) fields put it centered a little north of Grand Junction. There are other anomalies in the flow as well, indicative of over tiny circulation centers. Plains are relatively stable at this time, which will limit convective strength, initially. But, eventually, the shortwave energy coming off of the mountains will likely stir things up and get convection going this afternoon, through the evening and even through the overnight hours in some areas. With the moist airmass, rainfall processes will be efficient and rates will be high. So, again this evening, flash flooding will be the concern. As always, burn scars and urban locations will be the prime targets. A few of the high res model runs show training convective development over or near both the Hayden and Junkins scars this evening. Not sure if these placements will hold true but it could happen. If placements are just a little north or south of the scars, then no problem. Something to watch this evening. Also, while the plains are acting pretty stable right now with all of the low, stratiform clouds and cool temps, hi res models show the convection coming off the mountains perturbing the flow enough to get things going across the plains this evening. Some models suggest cells possibly merging into an MCS cluster across the southeast plains this evening. Not sure considering possible stability issues but, again, something to watch. If an MCS does organize, will have to watch for flash flood potential associated with that activity through the evening and overnight hours. Tomorrow looks possibly a little drier but really not enough to make a difference. Convection may not be as widespread as today but there will still be plenty of storms around. And, again, heavy rain and flash flooding will be the main concerns. .LONG TERM...(Tuesday night through Monday) Issued at 132 PM MDT Mon Aug 7 2017 .Wednesday and Thursday...General wetter and cooler weather pattern continues, especially from the eastern mountains and eastward. Weak upslope flow will continue over the plains and eastern mountains, keeping the moist lower level air in place. This will maintain good chance as for afternoon and evening thunderstorms over the plains and eastern mountains, with the potential for some locally heavy downpours. Exact location of heavier rain will depend on some mesoscale features which are difficult to forecast more than a day or two in advance. Further west, some drier air aloft will try to move in from the west, modestly decreasing chances for diurnal convection. .Friday through Monday...Generally moist and cool pattern continues with usplope flow persisting on the plains and eastern mountains. EC suggest an increase in monsoon moisture in the middle levels for the weekend. Tough to be specific about amount of convection each day, as it will depend on subtle features. EC and GFS show a stronger disturbance passing just to the northeast of the CWA Sunday and Monday. If this trend continues, Sunday and Monday have the chance to be particularly wet days. With the uncertainty in the subtle features, did not modify superblend grids other than to improve interoffice consistency. --PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 132 PM MDT Mon Aug 7 2017 Atmospheric moisture has been steadily increasing over the past 24 hours. Widespread IFR to MVFR CIGS across the eastern slopes and plains with even some spots of IFR to LIFR VSBYS in fog along the I25 corridor, including KCOS and KPUB. With ample monsoon moisture over the region and low level upslope across the plains, similar conditions can be expected through the next 24 hours, including both KCOS and KPUB. For the western mountains and high valleys, an upper level monsoonal disturbance will generate widespread convective precipitation this evening. This will result in numerous showers and storms developing through 22Z and continuing well into the evening before gradually decreasing overnight. This includes KALS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...PGW AVIATION...LW
Hazardous weather outlook, Aug 7, 12:12 PM MDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1212 PM MDT Mon Aug 7 2017 COZ058>089-093>099-081815- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1212 PM MDT Mon Aug 7 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms will develop over the mountains early this afternoon, with storms spreading across interior valleys, the Interstate 25 corridor and the eastern plains during the remainder of the afternoon and evening. The main storm threat today and tonight will be very heavy rainfall, with flash flooding a possibility over area burn scars and across urban locations. Storms will also produce lightning, small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be daily chances of showers and thunderstorms across the area through Sunday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 50/50
In the hours before
Special weather statement, Aug 7, 2:12 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Pueblo Co 212 PM MDT Mon Aug 7 2017 COZ078-072215- Wet Mountain Valley Below 8500 Ft- INCLUDING Silver Cliff and Westcliffe 212 PM MDT Mon Aug 7 2017 A number of funnel cloud reports are coming in from the Wet Mountain Valley. These funnels are due to steep mid level lapse rates causing the air to spin up locally near the cloud bases. A number of these funnels may be spotted at the same time as convective updrafts move across the valley. These funnels are expected to remain tied to the cloud bases and are not expected to reach the ground. There does not appear to be enough deep layer wind shear to get these funnels to develop into full-fledged tornadoes.
Special weather statement, Aug 7, 3:06 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
306 PM MDT MON AUG 7 2017
COZ069>073-087-072200-
Southern San Luis Valley CO-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
306 PM MDT MON AUG 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WEST
CENTRAL HUERFANO...SOUTHEASTERN SAGUACHE AND NORTH CENTRAL COSTILLA
COUNTIES UNTIL 400 PM MDT...
At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Sand Dunes, or 24 miles northeast of Alamosa, moving southeast
at 15 mph.
Heavy rain, gusty winds to around 40 mph, half inch hail and
lightning are expected with this storm.
Locations impacted include...
Great Sand Dunes, Blanca Peak and possibly Red Wing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3769 10571 3784 10558 3775 10527 3759 10534
3750 10551
TIME...MOT...LOC 2104Z 305DEG 14KT 3773 10558
LWThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:21 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont | 3 hr |
| Aug 6, 6:34 PM MDT | Special Weather Statement | PUB | Otero | 26 min |
| Aug 6, 6:43 PM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
| Aug 6, 7:01 PM MDT | Special Weather Statement | PUB | Otero | 29 min |
| Aug 6, 7:07 PM MDT | Special Weather Statement | PUB | Pueblo | 38 min |
| Aug 6, 8:07 PM MDT | Areal Flood Advisory | PUB | Fremont | 3 hr |
| Aug 7, 4:42 PM MDT | Special Weather Statement | PUB | Costilla | 33 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.